OBERDORF SYNTHES PRODUKTIONS GMBH 14MM/130 DEG TI CANN TFNA 360MM/LEFT-STERILE; ROD,FIXATION,INTRAMEDULLARY
Back to Search Results |
| Model Number |
04.037.457S |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient identifier and weight not available for reporting.Date of device breakage is not known.Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported patient was implanted with the 9mm 125 degree cannulated trochanteric fixation nail advanced (tfna) long nail for proximal femoral subtrochanteric fractures on (b)(6) 2016.On unknown date, it was determined that the nail had broken around the bump-cut area of the blade insertion hole.Patient was returned to surgery on (b)(6) 2017 where the nail was exchanged for a tfna long nail.Surgery was completed successfully.Patient reported sudden pain in the fracture area around april 2, 2018.X-rays revealed the nail had again broken around the bump-cut area of the blade insertion hole.Patient was returned to surgery on (b)(6) 2018 where the nail was removed.Patient was revised to a bipolar hip arthroplasty (bha) with non-synthes devices.Procedure was completed with a delay of approximately 90 minutes.Patient reported as stable since the second revision.Surgeon stated the cause of the nail breakage for both nails may have been metal fatigue due to pseudarthrosis, as well as the patient¿s bone quality.The patient¿s daily activity, including rehabilitation for the first revision may have also played a role.The first revision in (b)(6) 2017 is addressed in (b)(4).This report addresses the second revision on (b)(6) 2017.Concomitant device reported: tfna helical blade 100mm (part 04.038.300s, lot 9180639, quantity 1), titanium end cap for tfna (part 04.038.000s, lot 3638254, quantity 1), 5.0mm locking screw 48mm for im nails (part 04.005.538, lot 10430794, quantity 1).This report is for one (1) 14mm 130 degree cannulated tfna nail 360mm-left.This is report 1 of 1 for (b)(6).
Additional Manufacturer Narrative
Additional narrative: concomitant devices updated.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Concomitant devices reported: tfna helical blade 100mm (04.038.300s, lot 9904212, quantity 1), titanium end cap for tfna 0mm (04.038.000s, lot l356476, quantity 1), 5.0mm titanium locking screw with t25 stardrive 48mm for im nails (04.005.538, lot 9142472, quantity 1).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: h3, h4, h6: a device history record review was performed for the subject device: manufacturing location: monument.Manufacturing date: 06-feb-2015.Expiration date: 31-jan-2025.Part #: 04.037.457s, lot#: 7897928 (sterile) - 14mm/130 deg ti cann tfna 360mm/left- sterile.Quantity 6.Component parts reviewed: 04.037.942.2 - lock prong 130 degree, tfna bp-55 lot - 9208522.04.037.912.4 - wave spring, shim ended bp-55 lot - 7722150.04.037.912.3 - tfna lock drive bp-58 lot - 7806918.21127 - raw material lot bp-80 lot - 7650941.Raw material for ti was received from supplier perryman company.Certificate of test received from perryman and howmet castings for titanium ingot meet specification.Inspection sheet for in-process/inspect dimensional/final met inspection acceptance criteria.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.¿sterility documentation was reviewed and determined to be conforming.¿ a product development investigation was performed for the subject device: device evaluation: investigation flow: broken and damage: visual (appearance not as expected).Visual inspection: the tfna nail was received with a roughly transverse break through the proximal locking hole which mates with the tfna head element.Deformation was observed around the hole and slight bending of the locking tab of the locking mechanism was observed.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Thus, it was determined that the received condition does agree with the complaint description and the complaint condition is confirmed.Document/specification review: the following drawings, reflecting the current and manufactured revision, were reviewed.Ti cannulated trochanteric fixation nail, advanced, 130 deg: 04_037_042 14mm ti cannulated trochanteric femoral nail, advance, left (component): 04_037_451_1 lock prong, 130 deg, tfna, static locking (component): 04_037_942_2 during the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Dimensional inspection: inspection of bump cut and locking hole could not be conducted due to the post manufacturing deformation.The outer diameter adjacent to the break measured 15.70mm which is within the specification of 15.66mm +/-0.1 per drawing 04_037_451_1.Measured using calipers ca592.The inner diameter distal to the break and outside the noted damage measured 9.99mm which is within the specification of 10mm +/-0.05 per drawing 04_037_451_1.Measured using calipers ca592.The thickness of the tab portion of the locking mechanism outside the noted damage measured 0.64mm which is within the specification of 0.65mm +/-0.05 per drawing 04_037_942_2.Measured using calipers ca592.Device history record review/material review: no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Raw material (21127 - raw material lot bp-80 lot ¿ 7650941) for ti was received from supplier perryman company.Certificate of test received from perryman and howmet castings for titanium ingot meet specification.Risk assessment review: the trochanteric fixation nail advanced design and clinical risk management (dcrm) document was reviewed and found to adequately address the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.Patient factors, post operative loading, and the surgical technique are unknown.Information regarding the recommended surgical technique is provided in the tfn-advanced proximal femoral nailing system surgical technique guide.Conclusion: the complaint condition is confirmed as the nail was received with a roughly transverse break through the proximal locking hole.During the investigation no design or manufacturing defect or deficiency was observed during the investigation.The risk assessment was found to adequately address the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.